High Wind, Eddy County Plains
- When
- May 17, 4:00 AM MST to 5:00 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Gusty northwest winds occurred over portions of the southeast New Mexico Plains behind a strong cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Gusty northwest winds occurred over portions of the southeast New Mexico Plains behind a strong cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 2:01 AM MST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 AM CDT Sat May 17 2014
.DISCUSSION...
An upper ridge will continue to build east with its axis moving over
the area Sunday. Monday actually looks like the warmest day even
through the ridge axis moves east as next upper trough starts to
swing down the West Coast. The next trough develops into a cut off
low as it moves down the CA coast. As this trough approaches the
region later in the week... will begin to have some chance of rain
for the area.
This morning a cold front has charged down through the panhandle
into the South Plains and as of 08z is beginning to move into the
northern CWA. This front is accompanied by a brief but gusty NE
wind. The front moves well into the area today before stalling out
and returning northward Sunday. On Sunday a surface trough will
set up across the area. East of the trough highs will be in the
90s... along and west of the trough temps of 100 or more will be
possible. Above normal temperatures will continue through Tuesday
with a return to near normal readings by midweek.
Currently low dewpts extend across the area but it does look like
will get some increase in low level moisture over the east during
the next few days with the development of a dryline. Models do begin
to produce some precip beginning Wednesday night and continue it
through Saturday as impulses track out ahead of the upper trough.
Already had some mention of storms/showers in the extended but have
begun to slowly raise pops. Later shifts will be able to better
narrow down best days for rain chances.
&&
.FIRE WEATHER...
Critical fire weather conditions return to western portions of the
region Sunday afternoon as RH's plummet to the single digits just
west of a dryline. Southwest winds across the Guadalupe Mountains
should have no problem reaching critical thresholds and will
continue the Fire Weather Watch for this area. The adjacent plains
could also see critical fire weather conditions if higher wind
speeds aloft mix down to the surface. It looks marginal at best so
will not expand the Watch across those areas at this time. Model
guidance is indicating a pocket of stronger mid level winds over
southeast New Mexico and Guadalupe Mountains Monday, increasing
surface winds above 20mph. These winds coupled with well above
normal temperatures and minimum RH's in the single digits will
result in critical, if not extreme, fire weather conditions across
these areas. Beyond Monday, fire weather concerns will diminish.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 89 61 94 65 / 0 0 0 0
BIG SPRING TX 87 61 93 66 / 0 0 0 0
CARLSBAD NM 91 57 100 60 / 0 0 0 0
DRYDEN TX 98 70 94 67 / 0 0 0 0
FORT STOCKTON TX 94 64 99 67 / 0 0 0 0
GUADALUPE PASS TX 87 62 90 66 / 0 0 0 0
HOBBS NM 87 56 95 60 / 0 0 0 0
MARFA TX 88 46 90 50 / 0 0 0 0
MIDLAND INTL AIRPORT TX 91 62 95 67 / 0 0 0 0
ODESSA TX 92 63 95 67 / 0 0 0 0
WINK TX 95 60 101 64 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Sunday afternoon through Sunday evening
FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
NF/LNZ.
TX...FIRE WEATHER WATCH from Sunday afternoon through Sunday evening
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
&&
27/72HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 357 AM CDT SAT MAY 17 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 357 AM CDT SAT MAY 17 2014 /257 AM MDT SAT MAY 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY INCREASING WEST WINDS...COMBINED WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS IN THE GUADALUPE MOUNTAINS SUNDAY AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509643.